Alert archive / Kentucky / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 87, NWS Jackson, KY

April 14, 20256 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 14, 2025, 7:05 PM EDT for 6 counties in Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2025, 7:05 PM EDT (23:05 UTC)
Expired
Apr 14, 2025, 7:30 PM EDT
In force
25 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Breathitt County, KY, Estill County, KY, Lee County, KY, Morgan County, KY, Powell County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 29 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 3:25 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2025-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2025-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 443 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
443 m²/s²
0-3 km storm-relative helicity
413 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 4:57 PM EDT, 2 hours 8 minutes earlier. Its key messages:

  • Showers and thunderstorms are expected for most locations through the evening along and ahead of a cold front.
  • Some thunderstorms through the evening may be severe, with damaging wind and large hail being the primary threats. However, there is also a small potential for tornadoes.
  • After a cool-down for Tuesday and Wednesday, warmer temperatures will return and carry through the weekend.
  • Frost development is possible in some locations Tuesday and Wednesday nights.
Area forecast discussion, Apr 14, 4:57 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
457 PM EDT Mon Apr 14 2025

.KEY MESSAGES...

- Showers and thunderstorms are expected for most locations
  through the evening along and ahead of a cold front.

- Some thunderstorms through the evening may be severe, with
  damaging wind and large hail being the primary threats. However,
  there is also a small potential for tornadoes.

- After a cool-down for Tuesday and Wednesday, warmer
  temperatures will return and carry through the weekend.

- Frost development is possible in some locations Tuesday and
  Wednesday nights.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 445 PM EDT MON APR 14 2025

Late this afternoon, an upper level low was centered a bit to the
northeast of Lake Huron, with an associated upper level trough
the axis of which extended into portions of Central Conus to
OK with upper level riding extending from the Gulf and FL along
the eastern seaboard and into the northeast shifting eastward
while another upper level ridge west of troughing extended from
Mexico into the Four Corners region and toward the Great Basin. At
the surface, an area of low pressure was also centered just
northeast of Lake Superior with an occluded front to a triple
point in Lake Huron vicinity and a cold front trailing into
western OH and then near the OH River to near the confluence of
the OH and MS Rivers and then further southwest to the Southern
Plains. Near and ahead of the front, some discrete strong to
severe thunderstorms have developed near the OH River from
northeastern KY and southern OH west. Per SPC Mesoanalysis, MUCAPE
was analyzed at 1000 J/kg or more across much of eastern KY with
MLCAPE 500 J/kg to in excess of 1000 J/kg across more western
locations where dewpoints were slightly higher in the upper 50s
to near 60 though inhibition still lingers across most of the CWA
at present. Mid level lapse rates are analyzed at 7C/km with low
level lapse rates 7 to 8 C/km while effective shear across the
area was analyzed at 45 to 55KT.

This evening and into tonight, the upper low should move east to
near the Ontario and Quebec border while the associated 500 mb
trough axis will approach from the west. Meanwhile, through late
tonight the occluded surface low will also track to near the
Quebec and Ontario border with the occluded front trialing into
the northeast with the cold front reaching the mid Atlantic coast
to Carolinas to western Gulf coast and TX. Through around sunset
or so in the pre convective environment, low level lapse rates are
expected to be on the order of 6.5 to 7.5C/km range with mid
level lapse rates of at least 6.5 to 7.5C/km range while effective
shear of at least 50 to 60KT is anticipated. MLCAPE should peak
at 1000 to 1500 J/kg though some inhibition could linger in the
south. Earlier convection will potentially be more discrete,
though as the evening progress, a broken line or line segments
should evolve. Both large hail, especially initially, and damaging
wind gusts will be the main threat as storms will move quite
swiftly. An isolated tornado cannot be completely ruled generally
in northeastern KY with any discrete cell. Convection should
weaken by around sunset and as it moves further to the south were
instability will be weaker by that time owing to lower dewpoints.
Severe Thunderstorm 138 is already out through 11 PM over the area
with the highest threat. As the front sags across the area
through the evening into the overnight hours, convection will
diminish from northwest to southeast all the way to the VA border
before dawn with clouds also decreasing as well.

Tuesday and Tuesday night, the upper level low will meander to the
St Lawrence Valley with the trough axis moving east of eastern KY
by Tuesday evening and tonight with height rises to end the
period. Although cloud cover should have decreased late in the
night with the trend continuing in the morning, wraparound
moisture should arrive on west to northwest flow that will remain
rather strong behind the departing system with a rather tight
gradient between it and high pressure in the Central Conus. In
fact, wind gusts should reach to around 30 mph so with the mixing
and daytime heating. The heating as well as a passing disturbance
should lead to an increase in sky cover through the day mainly
over the north and east. A sprinkle or a light shower could fall
from this mainly over northern and eastern locations from midday
to the early evening. As the height rises move in and sfc high
pressure begins to build toward the area, sky cover will decrease
through Tuesday night. As the pressure gradient decreases in the
more western and southwestern locations temperatures may reach the
mid 30s with some potential for frost formation while more
eastern valleys where cloud cover lingers longer lows will be near
40 or even the low 40s.

.LONG TERM...(Wednesday through Monday)
Issued at 320 PM EDT MON APR 14 2025

There is good agreement we will see surface high pressure settle
across the Ohio and Tennessee Valleys by mid-week. This along with
rising mid-level heights will keep the weather quiet for half of the
long term period. There will also be a warming trend through the
week, as this surface high pushes east and warm air advection
pattern takes hold. That said, the biggest impact weather wise
through Friday will be the potential for frost Wednesday night into
Thursday morning especially in the valleys. Otherwise afternoon
highs increase each day and by Friday highs will be near 80 degrees.

Then a cold front will push toward the Ohio Valley late this week
into the weekend. The guidance continues to fluctuate on timing and
location of the synoptic features. However, the overall consensus
is for some active weather to push back into parts of eastern
Kentucky. Right now, the NBM is showing the greatest threat of rain
being Saturday as the cold front settles and initially stalls in the
lower Ohio Valley. This front will eventually lift back north as a
warm front ahead of another low pressure and cold front next week.
There is some weaker signals for even some severe weather potential
for Saturday based on AI and ML data and ensemble system data. While
this boundary does become quasi-stationary the ensemble systems are
not screaming heavy rain, as 24 hours chances of seeing just 1 inch
of rain are 10 percent or less in most cases. Either way this will
have to be monitored as this system evolves through the rest of the
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 213 PM EDT MON APR 14 2025

VFR was occurring at issuance time and VFR should continue into
the first few hours of the period. However, as a cold front nears
and interacts with the daytime heating, thunderstorms are still
forecast to develop near or north of the I-64 corridor through 21Z
in advance of it, and then spread southeast, reaching the
Virginia border before 04Z. Some of the thunderstorms may produce
hail and/or strong wind gusts. For now opted to have gusts up to
30KT in a prob 30 group when the strongest storms are expected at
each of the TAF sites.Precipitation should begin to taper off from
northwest to southeast (first near the I-64 corridor including
KSYM) between 23Z and 02Z and between 02Z and 06Z at KSJS, JKL,
KLOZ, and SME. MVFR at least briefly is expected in the precip and
shorter lived IFR or worse conditions should also occur
especially in the strongest storms. Improvements back to VFR
should occur by the time the precipitation tapers off, with
guidance continuing to suggest a longer period of MVFR to IFR
south of the 5 TAF sites that lingers as late as 08Z or 09Z near
the VA border. VFR should then prevail in all areas to end the
period.

Winds will initially be south to west southwest 5 to 15KT with
some gusts to around 20KT, generally becoming southwest to west
southwest in all areas near 10KT with gusts to around 20KT within
the first couple hours of the period. As the front sags south
winds will become more west to northwest behind it at 5 to 10KT.
During the last 6 hours of the period, winds should remain west to
northwest at 10 to 15KT, with gusts into the 20 to 25KT range.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JP
LONG TERM...DJ
AVIATION...JP
Hazardous weather outlook, Apr 14, 3:50 PM EDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
350 PM EDT Mon Apr 14 2025

KYZ044-050>052-058>060-068-069-079-080-104-106>120-152000-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-
Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
350 PM EDT Mon Apr 14 2025

...SEVERE THUNDERSTORM WATCH 138 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This evening and tonight.

Thunderstorms are expected to spread southeast across eastern Kentucky
through this evening. Some of these storms may be severe, with
damaging wind gusts and large hail being the main threats. However,
there is also a small potential for tornadoes. Any remaining
thunderstorms will weaken and shift southeast out of eastern Kentucky
after midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Frost development is possible for some locations on Tuesday and
Wednesday nights.

There is a slight chance of thunderstorms at times from Friday night
through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ083>088-152000-
Wayne-McCreary-Whitley-Knox-Bell-Harlan-
350 PM EDT Mon Apr 14 2025

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This evening and tonight.

Thunderstorms are expected to southeast to locations near the VA and
TN borders this evening. Some of these storms may be severe, with
damaging wind gusts and large hail being the main threats. However,
there is also a small potential for tornadoes. Any remaining
thunderstorms will weaken and shift southeast out of eastern Kentucky
after midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Frost development is possible for some locations on Tuesday and
Wednesday nights.

There is a slight chance of thunderstorms at times from Friday night
through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JP

In the hours before

Special weather statement, Apr 14, 7:01 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service JACKSON KY
701 PM EDT Mon Apr 14 2025

KYZ058-059-106-108-111-112-142330-
Lee KY-Breathitt KY-Estill KY-Morgan KY-Powell KY-Wolfe KY-
701 PM EDT Mon Apr 14 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN POWELL...
SOUTHWESTERN MORGAN...CENTRAL ESTILL...NORTHWESTERN BREATHITT...
CENTRAL LEE AND WOLFE COUNTIES THROUGH 730 PM EDT...

At 700 PM EDT, Doppler radar was tracking a strong thunderstorm over
Doe Creek, or near Irvine, moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pilot, Lexie, Leeco, Fillmore, Pine Ridge, Patsey, Alumbaugh, Evelyn,
High Falls, Lane, Sewell, Whisman, Furnace, Malaga, See, Beattyville,
Jenson, Wagersville, Bethany, and Booth.

THIS INCLUDES Bert T. Combs Mountain Parkway between mile markers 33
and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern and east central Kentucky.

&&

LAT...LON 3761 8329 3756 8393 3758 8396 3757 8399
      3774 8402 3782 8360 3782 8355 3784 8352
      3787 8335
TIME...MOT...LOC 2300Z 260DEG 46KT 3766 8392

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DJ

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:01 PM EDTSpecial Weather StatementJKLEstill, Lee, Wolfe29 min
Apr 14, 7:24 PM EDTSevere Thunderstorm WarningJKLBreathitt, Lee, Magoffin, Morgan, Wolfe36 min
Apr 14, 7:29 PM EDTSpecial Weather StatementJKLEstill46 min
Apr 14, 7:54 PM EDTSpecial Weather StatementJKLEstill, Lee, Owsley, Wolfe51 min
Apr 14, 7:57 PM EDTSpecial Weather StatementJKLMagoffin, Martin33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.